Tornadoes · United States · Texas · 2005
F0 tornado, Vigo Park, Texas, June 11, 2005
This F0 tornado ran 0.3 miles across Swisher County on June 11, 2005, touching down at 7:05 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 11, 2005
- Touchdown
- 7:05 PM CDT (00:05 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Swisher County
- Touchdown point
- 34.720, -101.550
- Lift-off point
- 34.720, -101.550
- Record number
- 1032
What the Weather Service recorded
Trained Spotter and meteorologist/storm chaser from University of Louisiana report of a tornado.
Trained Spotter and meteorologist/storm chaser from University of Louisiana report of a brief tornado touchdown.
Trained Spotter and meteorologist/storm chaser from University of Louisiana report of a tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
24 minutes of warning. NWS LUB issued a tornado warning for this county at 23:41 UTC, 24 minutes before the tornado touched down, in force until 00:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:28 UTC | 23:15 UTC | Severe Thunderstorm Warning | LUB |
| 23:15 UTC | 00:00 UTC | Severe Thunderstorm Warning | LUB |
| 23:41 UTC | 00:45 UTC | Tornado Warning | LUB |
| 02:57 UTC | 04:00 UTC | Severe Thunderstorm Warning | LUB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:37 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Jun 11, 3:05 PM CDT, 4 hours earlier.
Area forecast discussion, Jun 11, 3:05 PM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 305 PM CDT SAT JUN 11 2005 .SHORT TERM... PRIMARY FOCUS FOR CONVECTION BECOMING MORE EVIDENT THIS AFTN AS SATL SHOWS BOUNDARY EXTENDING FROM ERN NM NORTH OF ROW NORTHEAST INTO CENTRAL PNHDL. ALREADY SEEING A FEW CELLS TRYING TO GENERATE FAR NW ZNS WITH MORE CONVECTION BEGINNING TO FORM OFF HIER TERRAIN IN NM. DRYLINE REMAINS DIFFUSE FURTHERN N THEN SHARPENS INTO THE PECOS VALLEY W OF MAF. BEST DEEP LAYER SHEAR REMAINS FURTHER N VCNTY OF BOUNDARY ACROSS ERN NM/FAR SOUTH PNHDL SO BEST POTENTIAL FOR SEVERE LOOKS INITIALLY TO BE FAR NORTHWEST. AS TROUGH COMES ACROSS SRN NM OVERNIGHT...LARGE SCALE FORCING SHOULD HELP STORMS REDEVELOP FURTHER W INTO A LINE THEN MOVE ACROSS W TX THROUGH SUN MORNING. POSSIBILITY EXISTS FOR MORE STORMS JUST EAST OF ADVANCING DRYLINE OFF THE CAPROCK SUN AFTN. EXACT TIMING OF SHRTWV AND LOCATION OF REMNANT CONVECTION WILL LARGELY DETERMINE SVR THREAT/LOCATION FOR SUN BUT PARAMETERS WILL BE SUFFICIENT FOR AREAS OFF CAPROCK. .LONG TERM... UPPER TROUGH FINALLY MOVES EAST OF THE AREA LATE SUNDAY...EARLY MONDAY. WHILE A FEW RIPPLES WILL REMAIN...THE OVERALL PATTERN IS FOR THE UPPER RIDGE TO BUILD ACROSS THE AREA FOR MUCH OF NEXT WEEK. THE GFS ENSEMBLE MEAN IS TRENDING TOWARD A SOLUTION WHICH IS MORE IN LINE WITH THE OPERATIONAL RUN...WHICH DEVELOPS A STRONG UPPER LOW OVER THE GREAT PLAINS AND THEN GREAT LAKES BY THE MIDDLE OF NEXT WEEK. WITH THIS FEATURE...IT APPEARS THAT ONE OF THE NIGHTS...EITHER WEDNESDAY...THURSDAY...OR FRIDAY NIGHT...WILL HAVE A SHOT AT NORTHWEST FLOW THUNDERSTORMS. CAN NOT HIGHLIGHT ANY ONE PERIOD...NOR CAN WE RULE OUT ANY ONE DAY...SO WILL LEAVE LOW POPS AND WILL NOT SHOTGUN 20S ACROSS THE BOARD. BOTTOM LINE IS TEMPERATURES WILL RETURN TO MORE SEASONABLE READINGS BY EARLY NEXT WEEK AS THE RIDGE BUILDS INTO THE SOUTHWESTERN STATES. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 61 88 58 89 / 40 0 0 10 TULIA 62 88 61 89 / 40 20 0 10 PLAINVIEW 64 88 64 89 / 40 20 0 10 LEVELLAND 63 92 63 92 / 40 10 0 10 LUBBOCK 65 91 65 92 / 40 20 0 10 BROWNFIELD 65 96 66 94 / 40 10 0 10 CHILDRESS 67 90 69 91 / 40 40 20 10 SPUR 67 90 69 93 / 40 40 10 10 ASPERMONT 70 94 72 95 / 40 40 20 10 && .LUB WATCHES/WARNINGS/ADVISORIES... TX...NONE. && 24/14
Hazardous weather outlook, Jun 11, 5:17 AM CDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 517 AM CDT SAT JUN 11 2005 TXZ021>044-121017- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 517 AM CDT SAT JUN 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS ALL OF THE SOUTH PLAINS...ROLLING PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE. AMPLE HEATING IS EXPECTED TO CONTRIBUTE TO MODERATE OR STRONG INSTABILITY BY THIS AFTERNOON. AS TEMPERATURES GET WARM ENOUGH STORMS ARE EXPECTED TO DEVELOP NEAR THE DRY LINE. THIS APPEARS TO BE MOST LIKELY NEAR AND EAST OF THE INTERSTATE 27/U.S. HIGHWAY 87 CORRIDOR. AS THE DRY LINE RETREATS BACK TO THE WEST THIS EVENING A STRONG DISTURBANCE CURRENTLY OVER SOUTHERN CALIFORNIA IS EXPECTED TO MOVE INTO CENTRAL NEW MEXICO LATER TONIGHT. AS THIS DISTURBANCE APPROACHES THE AREA OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRY LINE AND MOVE ACROSS THE REGION DURING THE NIGHT. .DAYS TWO THROUGH SEVEN... THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING FROM THE CENTRAL AND EASTERN SOUTH PLAINS INTO THE ROLLING PLAINS AND SOUTHEAST PANHANDLE. THE NEXT STRONG DISTURBANCE CROSSING THE AREA ON SUNDAY IS EXPECTED TO GENERATE SCATTERED THUNDERSTORMS. THE COVERAGE AND INTENSITY OF THESE STORMS MAY BE HIGHLY INFLUENCED BY ANY THUNDERSTORMS THAT DEVELOP ACROSS THE AREA LATER TODAY OR EARLY SUNDAY. IF THE AIRMASS REMAINS RELATIVELY UN-MODIFIED...SURFACE HEATING SUNDAY AFTERNOON WOULD GENERATE MODERATE TO HIGH LEVELS OF INSTABILITY...WHILE A DRY LINE MOVES FROM THE CENTRAL SOUTH PLAINS INTO THE ROLLING PLAINS. THUS...NECESSARY INGREDIENTS FOR AT LEAST A FEW STRONG TO SEVERE THUNDERSTORMS COULD BE IN PLACE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Local storm report, Jun 11, 5:11 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
511 PM CDT SAT JUN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL DIMMITT 34.55N 102.32W
06/11/2005 0.88 INCH CASTRO TX LAW ENFORCEMENT
&&
SCOBBLocal storm report, Jun 11, 5:18 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
518 PM CDT SAT JUN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL DIMMITT 34.55N 102.32W
06/11/2005 1.75 INCH CASTRO TX LAW ENFORCEMENT
&&
SCOBBLocal storm report, Jun 11, 6:23 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
623 PM CDT SAT JUN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 6 SE LITTLEFIELD 33.86N 102.26W
06/11/2005 0.88 INCH LAMB TX PUBLIC
HAIL LASTED 6 TO 8 MINUTES AND COVERED THE GROUND
&&
GSLocal storm report, Jun 11, 6:28 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT SAT JUN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 16 W PLAINVIEW 34.19N 102.00W
06/11/2005 0.75 INCH HALE TX TRAINED SPOTTER
REPORTED AT THE INTERSECTION OF US 70 AND FM 179
&&
GSLocal storm report, Jun 11, 6:39 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
639 PM CDT SAT JUN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 4 W HALFWAY 34.19N 102.02W
06/11/2005 0.75 INCH HALE TX TRAINED SPOTTER
REPORTED AT THE INTERSECTION OF US 70 AND FM 2884
&&
GSLocal storm report, Jun 11, 6:44 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
644 PM CDT SAT JUN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TORNADO 11 NE TULIA 34.65N 101.63W
06/11/2005 SWISHER TX TRAINED SPOTTER
BRIEF TOUCHDOWN
&&
GSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
0.1 hours before the tornado, 58 km from the path. June 12, 2005.
- Mixed-layer CAPE
- 1810 J/kg
- Mixed-layer CIN
- -8 J/kg
- Surface CAPE
- 2464 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.1
- 0-3 km lapse rate
- 7.6 K/km
Amarillo Airport, TX (KAMA), 12:00Z
11.9 hours after it, 58 km from the path. June 12, 2005.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -54 J/kg
- Surface CAPE
- 92 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Amarillo - Rick Husband Intl (AMA), 57 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:24 UTC | 77 | 64.4 | 110° 14 kt | 1008.5 | TS | |
| 22:53 UTC | 75 | 64 | 100° 19 kt | 1008.1 | TS | |
| 23:42 UTC | 73.4 | 64.4 | 90° 14 kt | 22 | 1007.1 | |
| 23:53 UTC | 73 | 65 | 90° 13 kt | 1007.5 | ||
| 00:27 UTC | 73.4 | 62.6 | 110° 15 kt | 1007.1 | TS | |
| 00:53 UTC | 73 | 65 | 3 kt | 1008.8 | TS | |
| 01:22 UTC | 68 | 64.4 | 360° 13 kt | 1008.1 | -TSRA | |
| 01:53 UTC | 66 | 61 | 350° 18 kt | 23 | 1009.8 | TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Amarillo radar (KAMA), 59 km away, was scanning. The volume nearest the touchdown began at 00:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:22 UTC | TORNADO | 12 S Canyon | Randall, TX | TORNADO START TIME 0525 PM / END TIME ONGOING |
| 22:22 UTC | TORNADO | 12 S Canyon | Randall, TX | TORNADO START TIME 0525 PM / END TIME ONGOING...UNCONFIRMED |
| 22:43 UTC | HAIL 0.75 | 7 S Amarillo | Randall, TX | HUNGATE AND INTERSTATE 27 |
| 22:45 UTC | HAIL 1 | 8 S Canyon | Randall, TX | |
| 23:38 UTC | TORNADO | 11 Ne Tulia | Swisher, TX | BRIEF TOUCHDOWN |
| 00:00 UTC | TORNADO | 16 Ne Tulia | Swisher, TX | TORNADO SPOTTED 7 TO 8 MILES NORTHWEST OF VIGO PARK. TORNADO LASTED 2 MINUTES. |
| 00:30 UTC | TORNADO | 2 Ese Wayside | Armstrong, TX | TORNADO START TIME 0730 PM / END TIME 0735 PM |
| 00:35 UTC | TORNADO | 18 Ne Tulia | Swisher, TX | TORNADO REPORTED ON THE BRISCOE/ARMSTRONG COUNTY LINE |
| 00:35 UTC | TORNADO | 18 Ne Tulia | Swisher, TX | TORNADO REPORTED ON THE SWISHER/ARMSTRONG COUNTY LINE |
| 00:36 UTC | TORNADO 0 | 1 Se Wayside | Armstrong, TX | TORNADO START TIME 0736 PM / END TIME 0738 PM; SECOND TOUCHDOWN |
| 00:45 UTC | HAIL 1 | 12 Ssw Claude | Armstrong, TX | |
| 00:50 UTC | HAIL 0.75 | 4 Se Amarillo | Randall, TX | |
| 00:55 UTC | TSTM WND GST 60 | 7 Sw Amarillo | Randall, TX | |
| 00:57 UTC | TORNADO 0 | 3 E Wayside | Armstrong, TX | TORNADO START TIME 757 PM / END TIME UNKNOWN; RAINWRAPPED; RELAYED FROM WFO LUBBOCK |
| 01:10 UTC | TORNADO | 1 Se Wayside | Armstrong, TX | TORNADO START TIME 0810 PM / END TIME UNKNOWN |
| 01:13 UTC | HAIL 0.88 | 7 Sw Amarillo | Randall, TX | |
| 01:16 UTC | HAIL 1.75 | 6 Sw Amarillo | Randall, TX | |
| 01:35 UTC | TSTM WND DMG | 14 S Claude | Armstrong, TX | TREES DOWN |
| 01:35 UTC | HAIL 4.5 | 12 S Claude | Armstrong, TX | |
| 01:55 UTC | TSTM WND GST 60 | 5 Sw Amarillo | Randall, TX | |
| 02:20 UTC | HAIL 0.75 | Canyon | Randall, TX | |
| 02:22 UTC | HAIL 0.75 | 2 Nw Canyon | Randall, TX | |
| 02:54 UTC | HAIL 1 | Lake Tanglewood | Randall, TX |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of June 11, 2005
23 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 11 | 2:10 PM CDT | F0 | Santa Rosa, FL | 0.1 | 50 | $3,000 | ||
| June 11 | 2:15 PM CDT | F0 | Richland, ND | 0.2 | 50 | |||
| June 11 | 2:20 PM CDT | F0 | Saint Croix, WI | 0.3 | 25 | |||
| June 11 | 2:40 PM CDT | F0 | Polk, WI | 2.5 | 50 | |||
| June 11 | 2:55 PM CDT | F0 | Pierce, WI | 1.0 | 25 | |||
| June 11 | 3:00 PM CDT | F1 | Barron, WI | 5.0 | 50 | |||
| June 11 | 3:04 PM CDT | F1 | Saint Croix, WI | 8.0 | 50 | $3.6 million | ||
| June 11 | 3:43 PM CDT | F0 | Saint Croix, WI | 0.5 | 25 | |||
| June 11 | 4:23 PM CDT | F0 | Chisago, MN | 0.1 | 20 | |||
| June 11 | 4:25 PM CDT | F0 | Pine, MN | 8.0 | 20 | |||
| June 11 | 4:30 PM CDT | F1 | Clay, MN | 0.2 | 100 | |||
| June 11 | 5:00 PM CDT | F1 | Pine, MN | 6.0 | 25 | |||
| June 11 | 5:20 PM CDT | F0 | Pine, MN | 0.1 | 20 | |||
| June 11 | 6:40 PM CDT | F0 | Deaf Smith, TX | 0.5 | 50 | |||
| June 11 | 6:48 PM CDT | F0 | Traill, ND | 0.2 | 50 | |||
| June 11 | 6:52 PM CDT | F0 | Traill, ND | 0.2 | 50 | |||
| June 11 | 7:00 PM CDT | F0 | Swisher, TX | 0.4 | 40 | |||
| June 11 | 7:28 PM CDT | F0 | Deaf Smith, TX | 0.1 | 25 | |||
| June 11 | 7:30 PM CDT | F0 | Armstrong, TX | 0.2 | 25 | |||
| June 11 | 7:35 PM CDT | F0 | Swisher, TX | 0.4 | 40 | |||
| June 11 | 7:36 PM CDT | F0 | Armstrong, TX | 0.1 | 25 | |||
| June 11 | 7:57 PM CDT | F0 | Armstrong, TX | 0.1 | 25 | |||
| June 11 | 8:02 PM CDT | F0 | Armstrong, TX | 0.2 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.